Q and A

Question

Are generics the same as brand-name drugs?

I live in South Africa and have recently been advised by my medical aid that they will be changing all Atripla patients to a generic drug called Tribuss.

This is because Tribuss is cheaper.

I have checked with my doctor and she advised that there is no reason to worry because it is almost the same thing – just that the other is a generic.

My concern was around side effects. I wanted to know if I should expect going through the side effects all over again.

My other question is what is the actual difference between the actual drug and a generic?

Answer

Your consultant has given you the good information about Tribuss.

The main difference between generics and brand-name drugs is just the cost. Generic drugs cost much less than brand-name counterparts.

The active ingredients for the generic and brnd versions are both the same.

Generic drugs might be a different shpae size or colour but they have the same activie ingredients. They are just as effective and also have the same risk of side effects.

Generic drugs are also carefully tested. They undergo similar strict regulations for safety and its effectiveness. In the UK, between 65% to 85% of all drugs prescribed by the NHS are generic.

In theory, you should not have any side effect problems, since they share the same active ingredients as brand-name drugs.  However, if you do get from side effects, please talk to your doctor.

This answer was lightly edited in January 2016 from an original answer in February 2012.

96 comments

  1. Phumzile

    Hi I’m very confused I just found Erige-Efavirenz 600mg,These tablets are a treatment of HIV?

  2. Rebecca McDowall

    Hi Busi,
    Tribuss is an HIV treatment. It doesn’t have an action against TB. Please follow this link for more information about TB treatment.

  3. Busi

    I would like to know if a a Tribuss tablet can be used to treat TB

  4. Rebecca McDowall

    Hi Siphumelele,

    Have you gained a lot of weight since starting treatment?

    Generally the best way to lose weight is to exercise and eat healthily. We have information about a healthy diet and exercise in our side effects guide. It’s a good idea to speak to your doctor about this so that they can advise you on the safest and most effective way to do this.

  5. Siphumelele

    Hi Rebbecca
    I have been on Tribuss for 2 months now & I want to lose weight. What plan do I follow?

  6. Rebecca McDowall

    Hi Ngwana,
    I’m not sure what e-rige is, but it is possible to get pregnant when taking efavirenz. Please see this previous question for more information.

  7. Ngwana

    Hi, am using e-rige-efavirenz starting frm 2o12 and i want a child. I just want to knw tht even if i use tht i can have a baby.

  8. Rebecca McDowall

    Hi Thobeka,
    Your body changes sound like lipodystrophy, which can be linked to lamzid. There are reports of early menopause in HIV positive women, especially women who have had very low CD4 counts. So it is possible that this could be linked to HIV, rather than to the medications.

  9. thobeka

    Hi Rebecca

    thank you for paging the helpful page at a right tym. last week after taking blood I spoke to my dr to change my medication. as they totally changing my body. my belly is as big as 14 months pregnant and changed braa from 34 A to 38D and make me uncoufotable my legs are so skinny that you can only see excessive vains and bones.the medication that i am currently using since 2006 are aspen lamzid and Erige 600mg (efavirenz). the sad part i wanted to hv a baby only to find that i have long being menoposed at 35yrs and 40 and i was not aware. do you think is all coused by medication, the last tym a sow my periods was 2006 . i am in south africa

  10. Anele

    Hi, again thankyou for your reply I will speak to my Doctor. I will inform you as soon as I speak to my Doctor.

Comment

Your e-mail address will not be published. Required fields are marked *